New Jersey, 2017

Damaging Wind in New Jersey, June 23, 2017

June 23, 2017 · NWS PHI · 1 event in 1 county or zone

Several large trees were downed due to thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Several large trees were downed due to thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 4:19 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 23, 4:19 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
519 PM EDT Fri Jun 23 2017

.SYNOPSIS...
A cold front over the Midwest states this afternoon will move
through the region on Saturday. Meanwhile, remnant tropical moisture
will stream northeastward ahead of the front. High pressure builds
in from the Great Plains and Midwest region for the second half of
the weekend. A weak cold front is expected to move through the
region Monday night or Tuesday. High pressure returns to the area
for the middle of next week before moving off the coast late in the
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch 369 is in effect until 10 pm.

Previous discussion...
Not many changes from the previous forecast. We still expect to
see scattered showers and thunderstorms to move into our region
from the west over the next several hours. Any clearing this
afternoon has been mostly self-destructive as cumulus fields
have developed quickly when there has been any clearing (except
over Delmarva - where a stronger cap is in place). As a result,
we are slightly cooler than previously expected at the surface.
However, still warm enough for ML CAPE values above 500 J/kg
across our region. In addition, a favorable wind profile with
increasing amounts of 0-6 km shear (primarily speed shear, as
flow above 900 mb is nearly unidirectional). Thus, there remains
a marginal to slight risk for severe storms over our region
through the evening hours.

Once we get to late this evening, we should see a brief lull as the
short wave trough weakens and the boundary layer stabilizes. After
midnight though, the cold front is expected to approach the region
from the west, and just ahead of this front, we should see one more
round of showers and thunderstorms. By tonight, the threat shifts
from strong winds to heavy downpours. However, the progressive
nature of the front should limit any flooding threat.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The biggest difference with the latest model runs was how much
faster most models bring the front through the area, with many
models showing it clearing the coast by 12Z. I'm not sure it will
move through that quickly, but did trend faster. This has not only
implications for how quickly we dry out (likely should see dry
conditions across the region by late morning), but also in the wind
forecast and with the max temperature forecast (chose to go closer
to the cooler operational models than the MOS guidance).

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The large-scale pattern over the CONUS will feature an upper trough
east of the Rockies and an upstream ridge through early next week.
For our area, this pattern will 1) allow for a break in the active
stretch of weather we have had recently and 2) keep us far away from
the heart of the summer heat (western CONUS).

A cold front will slowly approach from the northwest Monday before
moving through the forecast area sometime either Monday night or
Tuesday morning. Meanwhile, a series of shortwave disturbances
rounding the base of Great Lakes upper trough may provide a source
of deeper lift for showers both days. The bulk of the forcing for
ascent looks to remain upstream of our area on Monday, so it is
likely that any diurnally-driven convection will be sparse in
coverage and confined to the higher terrain N/W of the Fall Line.
There is no mention of thunder in the forecast for Monday as
soundings from both the NAM and GFS do not indicate a favorable
environment for sustained deep convection owing to limited moisture
availability and a residual capping inversion in place. Despite a
post-frontal regime, the setup may be slightly more conducive for
low-topped thunderstorms on Tuesday as a cold pool aloft that is
associated with the upper trough shifts overhead and helps steepen
the mid-level lapse rates.

Mainly dry conditions are expected Tuesday night-Thursday with high
pressure influencing our weather. Showers and storms return to the
forecast next Friday as high pressure shifting offshore and the next
low pressure system approaches from the west. Kept PoPs low (20-30
percent) for Friday given the considerable model disagreement on D7.

Temperatures will be slightly below normal and quite comfortable for
outdoor activity with highs for most of the area in upper 70s and
lower 80s (except mid 80s on Sunday across the I-95 corridor, east)
through the middle of next week. Temperatures gradually return to
near normal late in the week as the high moves off the coast and
southerly return flow develops.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

MVFR and even brief IFR conditions will be possible with any showers
and thunderstorms that may move over the TAF sites. The primary
period for showers and thunderstorms will be first through 03Z, and
then again between 08 and 12Z (possibly going as late as 15Z for the
coastal sites including KACY and KMIV).

Otherwise, mostly VFR conditions are expected with skies clearing
after 15Z.

Breezy southwesterly winds, with gusts up to 20 kt will be possible
through about 00Z. An abrupt wind shift, winds shifting from
southwesterly to northwesterly, is expected with a cold front
moving over the area generally between 10 and 15Z.

OUTLOOK...

Saturday night through Monday morning...VFR. Winds primarily out of
the W or NW.

Monday afternoon through Tuesday...Most VFR but sub-VFR restrictions
still a possibility, especially on Tuesday in locally heavier
showers.

Tuesday night and Wednesday...VFR.

&&

.MARINE...
SCA conditions, for both winds and seas are expected to continue
tonight and tomorrow. An abrupt wind shift from southwesterly to
northwesterly winds is expected by mid day Saturday. Winds may
diminish a bit behind the front, but seas are expected to remain
elevated through much of the day.

OUTLOOK...

Saturday night...Did not extend the current SCA into Saturday night
with seas likely to drop below 5 ft in our coastal Atlantic waters.
W-SW winds around 10 kt early in the evening shift to NW behind a
cold front.

Sunday through Wednesday...Winds and seas are expected to remain
below SCA criteria. An isolated tstm possible on Tuesday.

RIP CURRENTS...
A moderate risk for the formation of dangerous rip currents
continues today for the NJ shore. For tomorrow, winds will be
shifting off shore, but a 5 to 6 ft swell may lead to a moderate
risk for the formation of dangerous rip currents especially
along the central and southern NJ shore. For the northern NJ
shore and the Delaware beaches, the risk is expected to be low
at this time. However, even with a low risk...the bigger diurnal
difference in the tide cycle due to the new moon today could
mean some rapidly changing conditions.

&&

.TIDES/COASTAL FLOODING...
Very high astronomical tides will continue through the next few days
in association with the new moon today. However, flow should be
shifting more offshore, so though spotty minor tidal flooding
is possible with this afternoon/evening's high tide, the threat
for widespread minor tidal flooding has diminished.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ450>455.
     Small Craft Advisory until 9 PM EDT this evening for ANZ430-
     431.

&&

Synopsis...Klein
Near Term...Johnson
Short Term...Johnson
Long Term...Klein
Aviation...Johnson
Marine...Johnson/Klein
Tides/Coastal Flooding...
Hazardous weather outlook, Jun 23, 4:24 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
524 PM EDT Fri Jun 23 2017

DEZ002-MDZ012-015-019-020-NJZ021-242130-
Kent-Kent MD-Queen Annes-Talbot-Caroline-Cumberland-
524 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Delaware, northeast
Maryland and southern New Jersey.

.DAY ONE...Tonight.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-PAZ054-055-242130-
Sussex-Carbon-Monroe-
524 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 369 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-242130-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
524 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Gusty showers and isolated thunderstorms tonight will be capable of
producing locally strong winds to 34 kt or higher.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ012-013-242130-
Middlesex-Western Monmouth-
524 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 369 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey and
northern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-004-NJZ020-022-023-027-242130-
Inland Sussex-Delaware Beaches-Ocean-Atlantic-Cape May-
Southeastern Burlington-
524 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-242130-
Eastern Monmouth-
524 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 369 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a moderate risk for the development of dangerous rip
currents.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

A moderate risk for the development of dangerous rip currents may
continue into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ024>026-242130-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
524 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents.

There is the possibility for spotty minor tidal flooding at high
tide this evening.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

A moderate risk for the development of dangerous rip currents may
continue into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ007>010-015-PAZ060>062-070-071-101>106-242130-
Warren-Morris-Hunterdon-Somerset-Mercer-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
524 PM EDT Fri Jun 23 2017

...SEVERE THUNDERSTORM WATCH 369 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A few storms that develop late this afternoon and this evening may
become strong to severe with the greatest risk occurring between 5
and 9 PM. Locally damaging winds will be the primary threat from
these storms.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-MDZ008-NJZ016>019-242130-
New Castle-Cecil-Salem-Gloucester-Camden-Northwestern Burlington-
524 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland and southern New Jersey.

.DAY ONE...Tonight.

A few storms that develop late this afternoon and this evening may
become strong to severe with the greatest risk occurring between 5
and 9 PM. Locally damaging winds will be the primary threat from
these storms.

Pockets of heavy rainfall could lead to localized flooding, primary
in poor drainage areas, late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential for heavy rainfall and localized poor drainage
flooding will continue through mid morning Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 3:53 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
453 PM EDT FRI JUN 23 2017

PAZ060-061-232145-
Lehigh-Berks-
453 PM EDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT BERKS AND SOUTHWESTERN LEHIGH
COUNTIES...

At 453 PM EDT, a strong thunderstorm was located over Bernville, or
11 miles northeast of Myerstown, moving northeast at 40 mph.

Winds up to 50 mph are possible with this storm.

Locations impacted include...
Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton, Leesport,
Shoemakersville, Bernville, Lyons, Strausstown, Lenhartsville, Spring
Ridge, Ancient Oaks and Fairview Hgts.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
      4065 7598 4070 7583 4072 7580 4045 7549
      4045 7553 4044 7554 4029 7611 4036 7621
      4037 7623 4049 7643
TIME...MOT...LOC 2053Z 243DEG 35KT 4044 7611

Meola

The radar

The Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hunterdon

When
June 23, 5:45 PM EST
Where
Hunterdon County, Lebanon
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.630, -74.830

Enormous, 150+(?) year old black walnut, 4812 is a closer shot with an adult man standing next to the uprooted tree trunk which may give you a sense of the sheer size of the tree.

Parts of an entire array of 8 tall trees that all fell over like tin soldiers in a line with roots torn up... All fell at exactly the same angle. 4806 has a person in amongst the fallen trees, which may give an idea of the trees' size.

4818 & 4819 show some of the remaining 12-foot upright fence posts in the midst of the trees that took down other posts along with all of the fencing, and obliterated all the garden plantings they fell on.

Recap of the wind event description I sent earlier|Last night (6/23/17) a tornado or micro bursts skipped through my hillside neighborhood near the end of the heaviest part of the storm's rain fall.. around 6:45pmET. Several very large, very old trees, and lots of medium sized ones were absolutely flattened at the points were it touched down. I have pictures of the tree fall on my street and reports of similar from near neighbors. The points where the wind took the trees down are very small, very well defined areas. There are large, untouched stands of trees immediately around the confined area where concentrated groups of trees came down. The people in the houses at those sites report one very brief, momentary, horrific battering of the wind and immediate tree fall.

Addition: In conversations later in the day my neighbors mentioned that the wind and rain were going sideways.. and that people at the front and the back of the house saw the wind and rain coming from opposite directions, .. as though the house was in the center with wind circling around it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705579.